Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 10:01 AM EDT for Bradley County, Polk County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 10:01 AM EDT (14:01 UTC)
- Expired
- May 24, 2017, 10:31 AM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bradley County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 142 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:05 AM EDT | TSTM WND DMG | 10 Se Cleveland, TN | SIX TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
111
WUUS54 KMRX 241401
SVRMRX
TNC011-139-241500-
/O.NEW.KMRX.SV.W.0077.170524T1401Z-170524T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1001 AM EDT WED MAY 24 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Bradley County in eastern Tennessee...
Polk County in eastern Tennessee...
* Until 1100 AM EDT
* At 1000 AM EDT, a severe thunderstorm was located 7 miles northwest
of Eton, or 11 miles north of Chatsworth, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Benton, Ducktown, Wildwood Lake, William L. Davenport Refuge,
Conasauga, Big Frog Mountain, Parksville, Turtletown, Copperhill,
Reliance, Archville, Gap Springs and Hiwassee Ocoee S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8493 3526 8471 3525 8470 3525 8471
3524 8470 3527 8467 3527 8452 3528 8449
3524 8436 3522 8434 3520 8435 3522 8432
3521 8429 3499 8432
TIME...MOT...LOC 1400Z 233DEG 38KT 3492 8482
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
05/MA2 follow-up statements
514
WWUS54 KMRX 241418
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1018 AM EDT WED MAY 24 2017
TNC011-241427-
/O.CAN.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Bradley TN-
1018 AM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.
LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
3523 8470 3524 8471 3525 8469 3527 8467
3527 8452 3528 8449 3524 8436 3522 8434
3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1417Z 233DEG 38KT 3503 8464
$$
TNC139-241500-
/O.CON.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Polk TN-
1018 AM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR POLK COUNTY...
At 1017 AM EDT, a severe thunderstorm was located 10 miles south of
Benton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Conasauga, Big Frog
Mountain, Parksville, Turtletown, Copperhill, Reliance, Hiwassee
Ocoee S.p. and Archville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.
LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
3523 8470 3524 8471 3525 8469 3527 8467
3527 8452 3528 8449 3524 8436 3522 8434
3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1417Z 233DEG 38KT 3503 8464
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
05/MA826
WWUS54 KMRX 241431
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1031 AM EDT WED MAY 24 2017
TNC139-241441-
/O.CAN.KMRX.SV.W.0077.000000T0000Z-170524T1500Z/
Polk TN-
1031 AM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has\weakened.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM EDT for southwestern
North Carolina...and eastern Tennessee.
LAT...LON 3499 8478 3508 8474 3509 8474 3517 8470
3523 8470 3524 8471 3525 8469 3527 8467
3527 8452 3528 8449 3524 8436 3522 8434
3520 8435 3522 8432 3521 8429 3499 8432
TIME...MOT...LOC 1429Z 233DEG 38KT 3512 8449
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:35 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 24, 7:35 AM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Morristown TN 735 AM EDT Wed May 24 2017 .AVIATION... The latest HRRR model shows next round of showers and embedded thunderstorms moving into CHA around 1230-1300Z. This line is associated with strong upper forcing that swing through the area this morning. A deep upper trough will dig into the Tennessee Valley today producing scattered showers/storms this afternoon/early evening. Some of these thunderstorms may be strong to possibly severe, mainly for TRI and TYS. Brief heavy rain (reduced visibilty), Strong gusty winds, small hail will be the main concern. Storms will end by 21-23Z at TRI/TYS, and by 18-20Z at CHA. Besides the storms, winds will becoming southwest by late morning or early afternoon with sustain winds of 12-16kts and gusts 20-25kts. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 24, 3:47 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
In the hours before
Special weather statement, May 24, 4:49 AM EDT, 5 hours 12 minutes before
Special Weather Statement National Weather Service Morristown TN 449 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/ ...Severe Thunderstorms Possible Today, especially areas east of interstate 75... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become destabilize. If the airmass is allowed to become unstable, some of the storms may become severe. The main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to NOAA Weather Radio and other local media for further details or updates.
Special weather statement, May 24, 7:08 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017
TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...
At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3519 8539 3518 8539 3501 8543
3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589
EJHSpecial weather statement, May 24, 8:03 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
803 AM EDT WED MAY 24 2017
TNZ081-082-098-099-241245-
Sequatchie TN-Bledsoe TN-Marion TN-Hamilton TN-
803 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...SOUTHWESTERN
BLEDSOE...EASTERN MARION AND HAMILTON COUNTIES UNTIL 845 AM EDT/745
AM CDT/...
At 802 AM EDT/702 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dunlap to near Signal
Mountain to near Trenton. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Rossville, Walden,
Lakesite, Ridgeside, Fairmount, Harrison, Red Bank, Collegedale,
Powells Crossroads, Cartwright, Flat Top Mountain, North Chickamauga
Creek Gorge, Lookout Mountain, East Ridge, Ooltewah and Hicks Gap
S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8544 3534 8554 3536 8551 3541 8549
3543 8554 3547 8554 3549 8528 3547 8513
3546 8514 3545 8511 3543 8510 3544 8506
3541 8502 3537 8502 3538 8500 3516 8501
3514 8503 3499 8501 3498 8547
TIME...MOT...LOC 1202Z 253DEG 28KT 3531 8540 3505 8535 3483 8551The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:19 PM EDT | Special Weather Statement | MRX | Monroe | 41 min |
| May 23, 8:29 PM EDT | Special Weather Statement | MRX | Sequatchie | 46 min |
| May 23, 9:19 PM EDT | Special Weather Statement | MRX | Meigs, Rhea | 41 min |
| May 23, 9:58 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 47 min |
| May 23, 10:15 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| May 23, 10:20 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:49 PM EDT | Special Weather Statement | MRX | Sevier | 26 min |
| May 23, 10:50 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:59 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
| May 23, 11:14 PM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| May 23, 11:16 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 44 min |
| May 24, 7:08 AM EDT | Special Weather Statement | MRX | Marion | 52 min |
| May 24, 7:29 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 31 min |
| May 24, 8:03 AM EDT | Special Weather Statement | MRX | Hamilton, Sequatchie | 42 min |
| May 24, 10:15 AM EDT | Special Weather Statement | MRX | Blount, Knox, Loudon | 45 min |
| May 24, 10:33 AM EDT | Special Weather Statement | MRX | Polk | 42 min |
| May 24, 10:55 AM EDT | Special Weather Statement | MRX | Monroe | 50 min |
| May 24, 11:00 AM EDT | Special Weather Statement | MRX | Blount, Knox, Sevier | 60 min |
| May 24, 11:17 AM EDT | Special Weather Statement | MRX | Blount | 43 min |
| May 24, 11:32 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 46 min |
| May 24, 12:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 43 min |
| May 24, 12:33 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 57 min |
| May 24, 1:01 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Hancock, Hawkins, Sullivan, Unicoi, Washington | 59 min |
| May 24, 1:39 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 66 min |
| May 24, 5:45 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 45 min |
| May 24, 7:15 PM EDT | Special Weather Statement | MRX | Hawkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.